Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Questions about side effects........


My 7 yr old daughter was put on Adderal XR about 6 weeks ago. The Dr has raised her dose from 5mg, to 10 mg and now to 15mg.  With the two smaller doses the teacher or I could not really difference in her. With the 15 mg dose we both have seen the difference. Her teacher says that she is able to do her work in class and sit still. She is catching up in class and is wanting to do well. But, my difference that I am seeing is in the evening. She is having melt downs in the evenings after school and closer to bedtime. I know it is the medicine, because these melt downs are not a regular thing for her. In the last week she has had 4 melt downs. Is this normal behavior??? I hate to see her sooo upset. What are your thoughts on this?  Thank you

Replies

leydibug
Some of what you are seeing may go away as your daughter adjusts to the medication.  You may also need to be strategic about her after school/early evening activities to support some down time with a quiet activity that allows her get through this time when she is more prone to be emotional.  I typically give my children a fruit /yogurt smoothie during this time with Chia seed which is a food source of omega 3 and may support emotional stability.
Lastly if there isnt any relief in near term i would reach back to prescribing doctor.  They may adjust her medicine down or even prescribe a small strength medication to be taken in the afternoon so that her decline from the medication wearing off is more gradual. 
It is wonderful that her daily response has been positive to her current dosage and my experience is that some side effects can be managed by being strategic.  Best wishes!

Posted by momtodom on Nov 19, 2013 at 5:06pm

I agree with the post above.  It’s pretty common to hear about afternoon or evening meltdowns, and I had my son on a small afternoon dose of immediate-acting meds for a couple of years to help him get through homework and make the decline from the XR med more gradual.

Also, some medications will cause a stronger afternoon reaction than others.  My son has no real emotional reaction in the afternoon to his current med, but he has in the past.

Keeping it “together” all day can be hard for our kids, and sometimes they just let it all out at home at the end of the day. But, with that said, there are strategic changes that can be made on the medication side to help with the moods, so talk to the doctor.

Best wishes!

Posted by JAMurphy on Nov 19, 2013 at 5:33pm

Thank you so much for your time, and feed back. I like reading how others deal with the trials that we are going through.

Posted by Leydibug on Nov 19, 2013 at 9:36pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.